The generic name for over-the-counter drugs such as Tylenol® and prescription medications such as Vicodin® and Percoset® is acetaminophen (APAP). Under normal use the drug is usually considered to be safe.
However, medical practitioners believe that if you take more than the recommended amount or if you take acetaminophen and also drink 3 or more alcoholic beverages a day then you subject yourself to the possibility of liver damage or liver failure.
Acetaminophen liver damage is a very serious condition. It can happen when a person takes an overdose of APAP. The results can include liver failure and possible death.
Approximately 50,000 people go to the emergency room annually and about 500 people per year die as a result of either an intentional or unintentional acetaminophen overdose.
Attorneys and doctors know how serious the condition is and they are aware that the most common cause of an overdose is when a person combines acetaminophen with other medications that also have APAP. It is actually a lot easier than one might think to take too much acetaminophen accidentally.
What are the Symptoms of an Acetaminophen Overdose?
It is very hard for most people to realize that they have liver damage in the early stages of acetaminophen poisoning. That’s because the symptoms can easily be mistaken for the flu or other illnesses. The early symptoms of liver damage or liver failure are nausea, loss of appetite, and vomiting.
Other signs of an acetaminophen overdose include extreme tiredness, sweating, unusual bruising or bleeding, yellowing of the eyes or skin, and having a pain in the upper right part of your stomach.
These symptoms can take some time to appear.
What is the Recommended Dose?
The normal recommended dose for acetaminophen is a maximum of four grams a day. This is the equivalent of eight 500 mg extra-strength tablets. However, drinking alcohol can substantially lower the amount of acetaminophen you should take. Therefore, it is not recommended to take the drug with alcohol.
What are the Other Possible Side Effects?
Even people who take normal doses can have side effects that would require immediate medical assistance. These side effects include:
– Difficulty swallowing
– Difficulty breathing
– Swelling of the ankles, feet, lower legs, hands, eyes, tongue, throat, or lips
Is There an Antidote for an Acetaminophen Overdose?
There is an antidote for an acetaminophen overdose called NAC. However, it must be given to the person suffering the overdose within eight to ten hours from the time they took the medication.
Next, if you or someone you love has suffered from an acetaminophen overdose,speak with Tylenol lawyers about your options. For more information, go to => http://www.tylenol-lawyers.com Registered trademarks are the property of their respective owners.